Alert archive / Minnesota / Flash Flood Warnings in 2022
Flash Flood Warning 3, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at May 19, 2022, 10:05 PM CDT for Winona County, Minnesota. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2022, 10:05 PM CDT (03:05 UTC)
- Expired
- May 20, 2022, 2:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Winona County, MN
The radar
The La Crosse radar (KARX), 56 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 10:45 PM CDT | FLASH FLOOD | 1 N Pickwick, MN | MUDSLIDES REPORTED ACROSS ROADS IN HOMER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 363 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
977
WGUS53 KARX 200305
FFWARX
MNC169-200700-
/O.NEW.KARX.FF.W.0003.220520T0305Z-220520T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
1005 PM CDT Thu May 19 2022
The National Weather Service in La Crosse has issued a
* Flash Flood Warning for...
Western Winona County in southeastern Minnesota...
* Until 200 AM CDT.
* At 1005 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 4 and 6 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Winona, Goodview, St. Charles, Lewiston, Stockton, Rollingstone,
Altura, Utica, Minnesota City, Elba, Bethany, Lazy D Campground
and Whitewater State Park.
This Flash Flood Warning expands and replaces the previous Flash
Flood Warning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4413 9175 4403 9159 4401 9151 4394 9177
4389 9208 4406 9208 4410 9202 4413 9183
FLASH FLOOD...RADAR INDICATED
$$
Baumgardt2 follow-up statements
491
WGUS73 KARX 200322
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
1022 PM CDT Thu May 19 2022
MNC169-200700-
/O.CON.KARX.FF.W.0003.000000T0000Z-220520T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Winona MN-
1022 PM CDT Thu May 19 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 AM CDT FRIDAY FOR
CENTRAL WINONA COUNTY...
At 1022 PM CDT, Emergency management reported thunderstorms
producing heavy rain across the warned area and street flooding in
Winona. Between 3 and 6 inches of rain have fallen. Additional
rainfall amounts of 1 inch are expected by morning in the warned
area, but most of the heavy rainfall has ended. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Winona, Goodview, St. Charles, Lewiston, Stockton, Rollingstone,
Altura, Utica, Minnesota City, Elba, Bethany, Lazy D Campground
and Whitewater State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4413 9175 4403 9159 4401 9151 4394 9177
4389 9208 4406 9208 4410 9202 4413 9183
FLASH FLOOD...OBSERVED
$$
Baumgardt161
WGUS73 KARX 200404
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
1104 PM CDT Thu May 19 2022
MNC169-200700-
/O.CON.KARX.FF.W.0003.000000T0000Z-220520T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Winona MN-
1104 PM CDT Thu May 19 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 AM CDT FRIDAY FOR
WESTERN WINONA COUNTY...
At 1104 PM CDT, Emergency management reported some washed out roads
in the warned area. There are also mudslides reported near Homer,
south of Winona. Some additional rainfall is expected later tonight
with amounts of 0.5 to 1 inch of rainfall possible. Flash flooding
is ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Winona, Goodview, St. Charles, Lewiston, Stockton, Rollingstone,
Altura, Utica, Minnesota City, Elba, Bethany, Lazy D Campground
and Whitewater State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4413 9175 4403 9159 4401 9151 4394 9177
4389 9208 4406 9208 4410 9202 4413 9183
FLASH FLOOD...OBSERVED
$$
BaumgardtWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at May 19, 6:48 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, May 19, 6:48 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 648 PM CDT Thu May 19 2022 .DISCUSSION...(This evening through Thursday) Issued at 254 PM CDT Thu May 19 2022 Key Messages: - Severe weather expected this afternoon and evening - Frost/Freeze Headlines Maybe Needed Sunday Night Late This Afternoon and Evening... Continuing to monitor the northward progression of a warm front which extends from Albert Lea, MN to Platteville, WI. Temperatures south of this warm front range from the mid-80s to lower 90s. Dew points have dropped into the 50s in the wake of this mornings convection. Further to the southwest, the dew points range from the mid-60s to lower 70s. There is still some questions how much moisture recovery there will be in the warm sector. The latest HRRR has a good handle on the current dew points and it shows that the dew points will recover into the lower 60s. Until that moisture gets back into the area, there may be a lull in convection in this area. Soundings show an inverted V in this area, so there will be a threat of damaging winds and large hail once the convection returns to this area between 5 PM and 7 PM. Meanwhile, along the warm front, VWP is showing backing winds at KLSE and this lengthening the 0-3 km hodograph. The RAP and HRRR indicate helicities increasing into the 300 to 400. The 0-1 km computed CAPES will likely climb into the 800 to 1200 J/kg range. The highest values look to be from the Iowa/Minnesota boarder north into southeast Minnesota and maybe the counties bordering the Mississippi in Wisconsin. This tornado threat looks to be from 4 PM to 7 PM. As the cold front approaches and the moves into the narrow ribbon of return moisture, there will a line of storms developing along the cold front. These storms will be capable of producing large hail and damaging winds. There is still some uncertainty on how far south the storms will develop into the warm sector. Sunday through Thursday... Precipitation chances continue into Sunday morning as an upper level trough moves over the area. As the trough lifts out of the area, precipitation could linger over our northern counties into early Sunday afternoon. High temperatures will remain in the upper 50s/low 60s during the day, and with clouds moving out overnight, low temperatures could drop down to the low/mid 30s for some. Frost/freeze headlines may be needed Monday morning. Although the end of the weekend into Monday appears to be dry, increasing chances for precipitation returns through the week. While ensemble solutions show increasing agreement on upper level troughing moving across the area midweek, there are differences in the progression of the trough. With this disagreement, differences in the timing and coverage of precipitation across the area remains. Temperatures will return to the low/mid 60s for the start of the week. However, EPS solutions suggest an upward trend in temperatures into the weekend, with ensemble means above model climatology. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 647 PM CDT Thu May 19 2022 A line of showers and storms over KRST will slowly sag into KLSE between 20.01Z and 20.02z. Ceilings will range between 5 and 10K feet. A few of the thunderstorms may become severe. Damaging winds and hail are the main concerns. Visibilities at times may become IFR/MVFR this evening in some places, but confidence was not high enough to include them in the TAFs at this time. The thunderstorms will gradually come to an end between 20.05z and 20.07z. While the thunderstorms will be ending scattered showers will continue for much of the remainder of the night. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Boyne/EMS AVIATION...Boyne
Hazardous weather outlook, May 19, 4:23 PM CDT, 5 hours 42 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 423 PM CDT Thu May 19 2022 IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041- 201200- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted- Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau- Jackson-La Crosse- 423 PM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and western into north central Wisconsin. .DAY ONE...Tonight Strong to severe storms are expected going into the evening. Large hail is the main threat but some storms could produce damaging wind and possibly a tornado. Additional storms are possible later this evening too that would pose a strong wind threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms could develop over northeast Iowa and southwest Wisconsin on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed yet today. Hail reports are always appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ011-029-030-WIZ042>044-053>055-061-201200- Allamakee-Fayette-Clayton-Monroe-Juneau-Adams-Vernon-Crawford- Richland-Grant- 423 PM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of northeast Iowa...central Wisconsin...southwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are possible this evening. While a bulk of the severe weather is expected west and north of the area, a few stronger storms could produce hail or gusty winds if they develop. Overnight additional storms are possible which could bring gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms could develop over northeast Iowa and southwest Wisconsin on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated but if a stronger storm develops in your area, please pass along any reports. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Shea
In the hours before
Local storm report, May 19, 9:34 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
934 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 2 W SAINT JOSEPH 43.78N 91.07W
05/19/2022 E1.25 INCH LA CROSSE WI PUBLIC
&&Local storm report, May 19, 9:39 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
939 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 2 SSE LA CROSSE 43.79N 91.22W
05/19/2022 E1.00 INCH LA CROSSE WI PUBLIC
&&
JSBLocal storm report, May 19, 9:45 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
945 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM HAIL WESTBY 43.66N 90.86W
05/19/2022 E1.00 INCH VERNON WI PUBLIC
&&Local storm report, May 19, 9:55 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
955 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL 2 NNE BANGOR 43.91N 90.98W
05/19/2022 U0.75 INCH LA CROSSE WI PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
JARLocal storm report, May 19, 9:57 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
957 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM TSTM WND GST CAMP DOUGLAS 43.92N 90.27W
05/19/2022 M48 MPH JUNEAU WI AWOS
AWOS STATION KVOK VOLK FIELD.
&&
JARLocal storm report, May 19, 9:59 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
959 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL HOLMEN 43.97N 91.26W
05/19/2022 M1.75 INCH LA CROSSE WI PUBLIC
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:28 PM CDT | Special Weather Statement | ARX | Fillmore | 62 min |
| May 19, 7:34 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 41 min |
| May 19, 7:51 PM CDT | Severe Thunderstorm Warning | ARX | Houston | 39 min |
| May 19, 7:57 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 29 min |
| May 19, 8:39 PM CDT | Severe Thunderstorm Warning | ARX | Houston, Winona | 21 min |
| May 19, 9:25 PM CDT | Flash Flood Warning | ARX | Winona | 2 hr |
| May 19, 9:51 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted, Winona | 39 min |
| May 19, 10:37 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 38 min |
| May 20, 2:24 AM CDT | Special Weather Statement | ARX | Fillmore, Houston, Wabasha, Winona | 66 min |
Nearby
Flash Flood Warnings in Minnesota, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.